n Southern African Journal of HIV Medicine - Overview of HIV-related lipodystrophy : original article
|Article Title||Overview of HIV-related lipodystrophy : original article|
|Journal||Southern African Journal of HIV Medicine|
|Affiliations||1 University of Pretoria and 2 University of the Witwatersrand|
|Publication Date||Mar 2013|
|Pages||29 - 33|
Lipodystrophy is a well-recognised adverse effect of HIV and antiretroviral therapy, with certain antiretrovirals, specifically thymidine analogues, implicated in the aetiology and pathogenesis. Lipodystrophy is often accompanied by metabolic complications, such as hyperlipidaemia and insulin resistance, which increase risk for cardiovascular disease. There are limited data on the effect of treatment modification, pharmacological interventions and surgical management on this condition.
Here we summarise the latest data on lipodystrophy, with the aim of facilitating informed decision-making in managing this condition. In light of the absence of cost-effective measures to treat lipoatrophy and lipohypertrophy, prevention remains the best option; we recommend targeted annual screening. Healthcare workers should be sensitised to early detection in patients on thymidine-based regimens, and affected patients should be switched to an appropriate regimen as soon as feasible. There is no evidence to support the use of new-generation ARVs, except in patients with significant hypercholesterolaemia, where atazanavir and raltegravir may present better options.
Article metrics loading...